Alert archive / Nebraska / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 16, NWS Cheyenne, WY

June 2, 2002Sioux County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Jun 2, 2002, 7:50 PM MDT for Sioux County, Nebraska. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 2, 2002, 7:50 PM MDT (01:50 UTC)
Expired
Jun 2, 2002, 8:30 PM MDT
In force
40 min
Issued by
NWS Cheyenne, WY
Area
Counties, with a storm outline in the text

County Sioux County, NE

What was reported inside it

TimeReportWhereRemark
Jun 2, 8:05 PM MDTHail 0.75Harrison, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 1.8 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2002-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 126 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2002-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
126 J/kg
Mixed-layer CIN
-396 J/kg
Mixed-layer LCL
872 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
196 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KCYS 030150
SVRCYS
NEC165-030230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
750 PM MDT SUN JUN 2 2002

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN SIOUX COUNTY IN THE PANHANDLE OF NEBRASKA

* UNTIL 830 PM MDT

* AT 746 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES SOUTHWEST OF HARRISON...OR ABOUT 25
  MILES EAST OF LUSK...MOVING EAST AT 20 MPH.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CHEYENNE.

A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 1000 PM MDT 
SUNDAY EVENING FOR THE PANHANDLE OF NEBRASKA.

LAT...LON 4297 10404 4252 10403 4249 10352 4297 10352
&&

RE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 3:35 PM MDT, 4 hours 15 minutes earlier.

Area forecast discussion, Jun 2, 3:35 PM MDT, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
335 PM MDT SUN JUN 2 2002

BOUNDARY REMAINS ACROSS THE SOUTHEAST PLAINS...SEPERATING AIR WITH
DEWPOINTS IN THE 40S AND 50S FROM DEWPOINTS IN THE 20S.  CU FIELD
STILL PRETTY FLAT AROUND CHEYENNE. DOPPLER RADAR SHOWS A FEW SHOWERS
TRYING TO DEVELOP ALONG THE BOUNDARY IN PLATTE AND GOSHEN COUNTIES
BUT NOT DOING TOO WELL ONCE THEY PULL OFF THE BOUNDARY. ALSO LOOKS
LIKE CONVECTION BEING INHIBITED BY RIGHT EXIT REGION OF A SPEED MAX
WHICH WORKED ITS WAY IN THE FROM THE SOUTHWESTERN U.S. EARLIER THIS
MORNING.  DONT PLAN ON DOING TOO MUCH WITH THE CHANCE OF
THUNDERSTORMS OVER THE SOUTHEAST PLAINS OR SOUTHERN PANHANDLE...WITH
ONLY BETTER CHANCE OF EVENING THUNDERSTORMS ON WEST AND NORTH SIDE
OF CWA...NOTE SEVERE THUNDERSTORM WATCH ACROSS CONVERSE AND
NIOBRARA COUNTIES UNTIL 800 PM.  COLD FRONT WILL BE DROPPING ACROSS
CWA LATER TONIGHT AND MONDAY...BRINGING CLOUDS AND AN INCREASING
CHANCE OF RAIN.  MESO ETA SHOWS A SMALL POCKET OF SUB ZERO DEGREE AIR
AT 700 MB MONDAY NIGHT...WITH THICKNESS VALUES ONLY MAKING IT TO
5570-5590 METERS...SO PLAN TO KEEP MENTION OF ANY SNOW CONFINED TO
THE MOUNTAINS THOUGH LARAMIE MAY BE CLOSE. STILL SHOULD HAVE SOME
LINGERING SHOWERS EARLY ON TUESDAY UNTIL TROF AXIS MOVES AWAY.  WILL
KEEP MENTION OF SOME SHOWERS INTO THE AFTERNOON DUE TO LAPSE RATE
GETTING CRANKED OVER BY COLD AIR ALOFT AND SOME INSOLATION.
TEMPERATURES FINALLY START REBOUNDING BY MIDWEEK AS UPPER RIDGE MOVES
IN.

IN THE EXTENDED FORECAST PERIOD...
ZONAL FLOW WILL OCCUR OVER THE FORECAST AREA ON THURSDAY...AS UPPER
HIGH IS CENTERED OVER 4 CORNERS AREA.  SOUTHWEST FLOW DEVELOPS ALOFT
ON FRIDAY AS UPPER LEVEL TROUGH MOVES INTO THE PACIFIC NORTHWEST.
COOLER WITH A CHANCE OF SHOWERS AND AFTERNOON THUNDERSTORMS ACROSS
THE CWA FOR SATURDAY AND SUNDAY AS UPPER LEVEL TROUGH MOVES ACROSS
WYOMING AND ONTO THE PLAINS.  BREEZY CONDITIONS WILL ALSO OCCUR WITH
THE PASSAGE OF THE TROUGH.

.CYS...
WY...NONE.
NE...NONE.

RGB/KMD

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 4:15 PM MDTSevere Thunderstorm WarningCYSKimball45 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.